We at Hyfe, Inc., are a company devoted to working on tools to better understand the importance of cough. It is Hyfe’s intention in the future to seek regulatory approval for medical products that analyze cough in order that they may be used to diagnose, monitor, and facilitate better treatment of respiratory illnesses.
The World Health Organization recently issued a health warning for two cough syrups manufactured by India-based pharmaceutical company, Marion Biotech, for containing toxins ethylene glycol and diethylene glycol in surplus amounts1.
In Uzbekistan, 18 deaths among children were linked to these cough syrups2.
This news follows a string of such incidents being reported in 2022 in other countries such as the Gambia3 and Indonesia4.
In these cases, ingestion of these toxic chemicals has resulted in 300 deaths, often due to kidney failure5.
This is not an isolated incident. Deaths linked to the use of diethylene glycol as a solvent can be observed as far back as the 1930s6.
Diethylene glycol (DEG) and ethylene glycol have a long history of causing adverse drug reactions, including deaths.
These adulterants have been used as solvents to make liquid medications. DEG is a cheaper variant of nontoxic substances such as glycerine or propylene glycol, which are commonly used as a liquid base for medications like cough syrups.
The exact mechanism through which DEG works as a toxic compound is not clearly understood. However, there are a few ways it has been postulated to result in fatal consequences.
When DEG is ingested, it is broken down in the liver to 2-hydroxyethoxy acetic acid (HEAA). Both diethylene glycol and its byproduct HEAA are eliminated by the kidney. This implies DEG, on its own and through its metabolite, can work as a direct toxin to the organs where they are processed and excreted. Additionally, DEG results in anion gap metabolic acidosis, which is a toxic state for the body7.
Three stages of toxicity can be observed following exposure to toxic levels of diethylene glycol8. First, following the ingestion of DEG, comes inebriation or sedation. Gastrointestinal symptoms, such as nausea, vomiting, and abdominal pain, have also been recorded during the initial stages of poisoning. Following a progressive increase in dose, anion gap metabolic acidosis can develop resulting in subsequent kidney injury. During this stage, death can often result due to renal failure.
However, if patients are stabilized and do not die, neurological impacts follow. These can be noted around 6 to 12 days following ingestion9. Peripheral neuropathy (damage to nerves beyond the brain and spine), optic nerve injury (damage to the nerves leading to the eyes), cranial nerve deficits (damage to nerves in and around the brain), and quadriparesis (paralysis in all limbs) have been recorded as neurological effects associated with DEG poisoning10.
The first case of DEG poisoning was recorded in 1937. An elixir sulfanilamide, which is a liquid form of the antibiotic sulfonamide, was developed using diethylene glycol. Following its release, almost 105 deaths were recorded in around 15 states11. Due to this, the Federal Food, Drug, and Cosmetic Act was passed in 193812. This eventually formed the basis for the current Food and Drug Administration Regulations followed today.
Following this incident, many other epidemics of kidney failures from “unknown” causes were documented in countries such as Spain13, South Africa14, India15, Nigeria16, and Bangladesh17.
In Pananma during 2006, the mysterious trail of a toxic cough syrup was reportedly traced back to China18. Arnulfo Arias Madrid Hospital in Panama had an unexpected increase in the number of admissions to the hospital for symptoms contradicting their initial presentation. Patients were recorded to have symptoms similar to a neurological condition Guillain Barré Syndrome (GBS; rapid onset muscle weakness caused by the immune system attacking the nerves). Additional symptoms recorded by these patients included a decrease in urine production – a sign not associated with GBS. The adults who presented appeared to have comorbid conditions, such as diabetes and hypertension, which meant that they were taking various medications.
A common medicine used by most patients was lisinopril, a high-blood-pressure medication. Suspecting this as the cause, lisinopril was discontinued.
However, a single case of a patient admitted for a heart attack revealed the real culprit. A common side effect of lisinopril, a cough, caused many of the patients who took it to also take cough syrup, and it was in the cough syrup where the toxin lay.
About 60,000 cough syrup bottles were reclaimed, and investigations found toxic DEG content within the bottles. They were traced back to a factory in China, CNSC Fortune Way, which was not certified to manufacture medicines. Unfortunately, this case resulted in 365 deaths before the cough syrup was identified19.
In addition to cough syrups, DEG has also been found in toothpaste20 and wine21 in the long case history of unexpected epidemics.
2022 and then 2023 saw a surge of incidents among children in three different countries: the Gambia22, Indonesia23, and, more recently, Uzbekistan24. Several deaths were recorded among children who consumed contaminated cough syrups. The primary cause of death was recorded as acute kidney failure resulting from DEG toxicity. In the Gambia and Uzbekistan, the toxic cough syrups were again sourced back to India2526, while in Indonesia the toxic cough syrup seems to have been manufactured there27.
Most of the recent cases of DEG poisoning were recorded among low-income communities. Ideally, DEG should not be consumed under any circumstances. However, routine minimal exposure can take place through inhalation or skin contact. It is used as a solvent in industrial materials, such as lubricants, antifreeze, and braking fluid.
The inability to procure reliably safe medications often leads to the purchase of what is easily available, with less oversight. Outbreaks of potential poisoning can go under the radar for a while as early cases may not be reported, potentially due to lower overall access to healthcare. Additionally, it can be difficult to identify the source of the poisoning as patients are often unaware of all the medications they are taking. Cough syrups are rarely a suspect in such cases.
From the cases listed above, the toxic syrup was recognized and then discontinued, which limited the research possible for analyzing possible toxic limits of DEG. Factors such as length of exposure, dosage, the weight of patients, use of other drugs, and other confounding factors were also left out of most research studies, as highlighted in literature reviews28.
Anyone acutely poisoned with a large dose of DEG often presents with gastrointestinal signs, such as nausea and vomiting, that quickly progress to seizures, coma, and eventually death due to cardio-respiratory failure.
Most of the epidemics related to toxic cough syrup ingestion involved small doses of DEG taken over a prolonged period. These cases recorded the transition of initial gastrointestinal symptoms to signs of acute kidney failure. Patients documented a decrease in urine flow along with the possible neurological effects, especially among adults. If they show up to the hospital during this time, kidney and liver investigations are usually indicated some form of damage29.
For all these documented cases, the best mode of treatment was immediate discontinuation of the DEG-sourced medication or product, which generally corrects mild-to-moderate anion gap metabolic acidosis, followed by supportive measures such as providing airway support to the patient, and dialysis (purification of the blood using an external machine before it is circulated back into the body)30. There have been cases where drugs such as fomepizole have proven effective in reducing the accumulation of the toxic metabolite HEAA31.
Despite a long-documented history of poisoning with diethylene glycol, there are still outbreaks recorded. DEG is rarely considered a likely suspect at first, as it is not legally permitted to be used as a component of medicines. Fatalities in the recent past have often been among children, where the primary cause has been kidney failure due to DEG toxicity. Among adults, signs of both kidney failure and neurological complications might be present. A comprehensive history of all medications used by a patient, along with better regulatory practices for manufacturing of standard medicines, is required to prevent such incidents in the future.References
Michelle is a healthcare consultant and content creator with over six years of experience in the FemTech space. She contributes extensively to health forums, especially those centered on enabling wellness, advancing digital health, and FemTech solutions. She loves classic rock music, reading classic literature, and finding new spots in town for good food and some chai.